Vermont, 2020

Damaging Winds in Vermont, August 11, 2020

August 11, 2020 · NWS BTV · 2 events in 2 counties and zones

A minor disturbance moved across a moderately unstable air mass across the eastern Adirondacks and Champlain Valley during the evening of August 11th. Showers and thunderstorms developed in the Adirondacks during the early evening and crossed Lake Champlain into the Burlington area by mid-evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A minor disturbance moved across a moderately unstable air mass across the eastern Adirondacks and Champlain Valley during the evening of August 11th. Showers and thunderstorms developed in the Adirondacks during the early evening and crossed Lake Champlain into the Burlington area by mid-evening. One of the more vigorous storms moved through the Burlington vicinity with multiple reports of scattered minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 11, 6:16 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 11, 6:16 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
716 PM EDT Tue Aug 11 2020

.SYNOPSIS...
A surface front will cross the area this evening along with
scattered showers and isolated thunderstorms. Behind this front
seasonably warm and mainly dry weather return through the
remainder of the week. The next chance of significant rainfall
occurs by Monday and Tuesday of next week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 702 PM EDT Tuesday...With onset of the diurnal cooling
cycle, the Heat Advisory has been allowed to expire on time at
23Z. Otherwise, we continue to monitor the ewd progression of
weak sfc boundary and associated line of showers and a few
embedded rumbles of thunder, currently moving across the
Champlain Valley. Instability and low-level convergence remains
limited in association with this activity. Therefore, should
see generally light shower activity - and isold tstms - across
VT during the next 1-3 hours. By later tonight post-frontal
scattered to broken low to mid level clouds with a few light
showers or sprinkles will be the rule as lows bottom out in the
60s to around 70 for lows during the pre-dawn hours.

Surface front then clears well south during Wednesday into Wednesday
night as southern periphery of Canadian high pressure builds across
northern NY/New England. This will start an extended period of
outstanding late summer weather with mainly dry conditions,
seasonably warm temperatures and clear to partly cloudy skies.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 304 PM EDT Tuesday...Tranquil late summer conditions are
expected to end the work week as surface high pressure over
James Bay slow drifts east over central Quebec. Aloft, an upper
trough will slowly be exiting into the Canadian maritimes which
will influence the North Country just enough to support a 5-10%
chance of an isolated afternoon terrain driven shower both days.
By and large though, the majority of the time period should be
dry with partly sunny days and mostly clear nights. Temps turn
back towards seasonal norms with highs in the upper 70s to mid
80s and lows mainly in the 50s. Dewpoints will be comfortably in
the 50s as well.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 304 PM EDT Tuesday...The upcoming weekend looks pretty
spectacular as the aforementioned surface high over central
Quebec slowly drifts over the Canadian maritimes while aloft an
upper ridge builds over the Northeast. Sunny days and clear
nights are expected, with temps very comfortable in the upper
70s to low 80s, and lows in the 50s Saturday, and slightly
warmer in the mid 50s to low 60s Sunday.

Pattern changes going into Sunday night and next week as a northern
stream trough is poised to drop into the Great Lakes Sunday night,
and will push a surface from through the forecast area sometime
during the Monday/Tuesday timeframe depending on which model you
look at.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Frontal zone to cross the area this
evening with varied impacts. VFR through 21Z in advance of
boundary under modestly gusty southerly flow. A few/isold storms
possible but coverage should be scant. In the 21-03Z time frame
a more concentrated period of scattered showers/storms likely,
especially from KSLK eastward. Period of highest coverage to
only last for 2 hours or so at any given terminal but brief
IFR/MVFR conds and gusty winds possible with any heavier storm
cores. Best estimate for timing at KBTV is from 23-01Z. After
03Z winds trend light with a mix of BKN/OVC cigs likely. VFR to
prevail at KMSS/KBTV/KPBG/KRUT with conds lowering to MVFR/IFR
in low stratus at KSLK/KMPV where some patchy br in the 3-5sm
range will be possible. Conds return to VFR at all sites after
12Z Tuesday under west to southwest flow from 4 to 8 kts.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...Banacos/JMG
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...JMG
Hazardous weather outlook, Aug 11, 5:54 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
654 PM EDT Tue Aug 11 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-122300-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
654 PM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 6:25 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Burlington VT
725 PM EDT Tue Aug 11 2020

NYZ028-035-VTZ001>003-005-006-016-017-120030-
Eastern Clinton-Eastern Essex-Western Franklin-Grand Isle-Eastern
Chittenden-Western Chittenden-Eastern Franklin-Orleans-Lamoille-
725 PM EDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLINTON...NORTHEASTERN
ESSEX...LAMOILLE...NORTHWESTERN ORLEANS...SOUTHEASTERN GRAND ISLE...
NORTHERN CHITTENDEN AND FRANKLIN COUNTIES...

At 724 PM EDT, a developing thunderstorm was located over Milton,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Burlington, South Burlington, Morrisville, Enosburg Falls, Johnson
Village, Cambridge, Montgomery Center, Westford, Hyde Park,
Montgomery, Colchester, St. Albans City, Fairfax, Sheldon, Belvidere
Center, Georgia, Enosburg, Waterville, Morrisville Village and St.
Albans Town.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4455 7250 4451 7338 4481 7326 4501 7253
      4501 7249
TIME...MOT...LOC 2324Z 243DEG 32KT 4466 7318
Special weather statement, Aug 11, 6:35 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Burlington VT
735 PM EDT Tue Aug 11 2020

NYZ035-VTZ005-008-009-017-018-120030-
Eastern Essex-Eastern Chittenden-Western
Chittenden-Washington-Western Addison-Eastern Addison-
735 PM EDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ESSEX...NORTH
CENTRAL ADDISON...CENTRAL CHITTENDEN AND WEST CENTRAL WASHINGTON
COUNTIES...

At 734 PM EDT, a strong thunderstorm was located over Willsboro,
moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
South Burlington, Burlington International Airport, Burlington,
Essex, Willsboro, Charlotte, Williston, Bolton, Richmond, Mt. Philo
State Park, Jericho, Hinesburg, St. George, Huntington, Duxbury,
Jericho Village, Shelburne, Essex Junction Village, Underhill and
Moretown.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4425 7348 4444 7347 4452 7289 4428 7274
TIME...MOT...LOC 2334Z 254DEG 23KT 4435 7340
Special weather statement, Aug 11, 6:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
748 PM EDT Tue Aug 11 2020

NYZ034-035-VTZ009-011-018-120045-
Western Essex-Eastern Essex-Western Rutland-Western Addison-Eastern
Addison-
748 PM EDT Tue Aug 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX...
SOUTHWESTERN ADDISON AND NORTH CENTRAL RUTLAND COUNTIES...

At 747 PM EDT, a strong thunderstorm was located near Schroon Lake,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Orwell,
Whiting, New Haven, Shoreham, Crown Point Center, Leicester,
Bridport, Goshen, Addison, Sudbury, Brandon, Black Point, Plumies
Point, Gilligans Bay and Giards Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4387 7378 4412 7316 4384 7300 4379 7336
      4381 7338 4378 7371
TIME...MOT...LOC 2347Z 245DEG 20KT 4382 7367

The radar

The Burlington radar (KCXX), 5 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
August 11, 7:03 PM EST to 7:05 PM EST
Where
Chittenden County, 2.82 mi WNW of Winooski to 0.67 mi E of South Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
44.520, -73.230

Several reports of downed limbs and even a few trees downed by thunderstorm winds across Burlington, South Burlington and Winooski. Basically along and 2-3 miles east of the line depicted in the locations section.

Thunderstorm Wind, Lamoille

When
August 11, 7:25 PM EST
Where
Lamoille County, Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Utility Company
Coordinates
44.650, -72.880

Trees downed on utility lines in Cambridge with more than 400 outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901287, 901298.